Symptoms of rash
Many things can cause a rash.
If the rash has appeared quickly and you feel unwell, it could mean you have an infection. Or it could mean your skin has come into contact with something which has caused a reaction.
If you have a rash but feel well, it is probably an allergic reaction to something. The most common type of allergic reaction is urticaria (hives).
Rashes which last for more than 2 weeks include eczema, psoriasis, discoid eczema, contact dermatitis, phytophotodermatitis, acne and rosacea.
You will need to see your GP to get your rash looked at properly.
Urgent advice: Go to your GP or your nearest Emergency Department (ED) if you have:
- a severe headache
- high temperature
- a stiff neck
- sensitivity to light
along with the rash. These are signs of meningitis.
Causes of rashes
Many things can trigger hives. These can include certain foods, latex, nettles, medicines, insect bites and stings. Exercise or heat can also cause hives. But, in around half of all cases, no cause can be found.
If you feel ill along with the rash, it is more likely that you have an infection.
Common infections with a rash include:
- chicken pox
- hand, foot and mouth disease
- glandular fever
- scarlet fever
Bacteria can also cause rashes such as impetigo and cellulitis.
Causes of rashes in children
A rash on your child’s skin can be caused by a number of things. These include eczema, psoriasis and nappy rash.
Treatment for rashes
Antibiotics do not help most rashes. In fact, antibiotics often cause allergic reactions.
Hives are generally treated with antihistamine tablets. Ask your pharmacist for advice. You can also take paracetamol or ibuprofen if you have any pain.
If your rash is caused by an allergy, you should avoid whatever is causing the problem. For example, stop eating strawberries if strawberries are causing the rash.
See your GP
If you are feeling unwell with the rash, see your GP to check if an infection may be causing the problem. Some infections caused by viruses may need treatment.
Do not use creams, especially steroid creams, on a rash unless your GP tells you to. Steroids can often make rashes worse.
Content supplied by the NHS and adapted for Ireland by the HSE